Gastrointestinal or Liver Complications after Bone Marrow Transplant

Gastric or hepatic diseases are frequent complications that occur after stem cell/bone marrow transplant. Conditioning regimens that usually consist of high-dose chemotherapy, radiation therapy, or both, can cause mucositis. Mucositis is the presence of sores throughout the gastrointestinal tract; signs and symptoms include mouth sores, esophagitis (soreness when swallowing), stomach ulcers, or diarrhea with stomach cramps. Patients sometimes require intravenous narcotic medications and total parenteral nutrition (TPN) until the mucositis has resolved.

The most common hepatic complication that occurs after stem cell transplantation is veno-occlusive disease (VOD) of the liver. Patients with prior liver injury, a history of hepatitis or a high-risk disorder are at greatest risk of VOD, although the disease can develop in any patient after transplantation. VOD is characterized by the elevated concentration of bilirubin (which results in the yellow appearance of the skin and eyes), an enlarged liver and fluid retention or weight gain. VOD is frequently treated by fluid restriction. Preventive measures include the administration of heparin and daily monitoring of weights and fluid balance while the patient is hospitalized. VOD can be severe and, in such instances, can even result in death.